Alert archive / New Mexico / High Wind Watches in 2008
High Wind Watch 22, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this high wind watch at Apr 8, 2008, 2:30 PM MDT for Eddy County, New Mexico. It took effect at Apr 10, 2008, 6:00 AM MDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Apr 8, 2008, 2:30 PM MDT (20:30 UTC)
- In effect from
- Apr 10, 2008, 6:00 AM MDT
- Expired
- Apr 9, 2008, 3:10 AM MDT
- In force
- Issued by
- NWS Midland/Odessa, TX
County Eddy County, NM
The radar
The Holloman AFB radar (KHDX), 183 km from the middle of the area, began a volume at 20:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 8.5 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4086 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- -88 m²/s²
- 0-3 km storm-relative helicity
- -35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind watch went out at Apr 8, 2:24 PM MDT, 6 minutes earlier.
Area forecast discussion, Apr 8, 2:24 PM MDT, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
324 PM CDT TUE APR 8 2008
.DISCUSSION...
ACTIVE WEATHER EXPECTED OVER THE NEXT DAY OR SO AS AN UPPER TROUGH
MOVING THROUGH THE WESTERN CONUS TODAY...AMPLIFIES AND TRANSLATES
EASTWARD EN MASSE OVER THE CONUS. COPIOUS AMOUNTS OF MOISTURE WILL
BEGIN TO MOVE NORTHWESTWARD INTO THE AREA TONIGHT AS THE COLD FRONT
THAT MOVED TO THE HIGHER TERRAIN OF SOUTHWEST TEXAS BEGINS TO MOVE
BACK TO THE NORTHEAST. THERE WILL BE A CHANCE OF THUNDERSTORMS LATE
TONIGHT AS A SHORTWAVE TROUGH CURRENTLY TRAVERSING COAHUILA IN
MEXICO IMPINGES UPON THE AREA AND INTERACTS WITH THE FRONTAL
BOUNDARY LATE TONIGHT. THERE APPEARS TO BE ENOUGH INSTABILITY LATE
TONIGHT FOR AT LEAST A SEVERE STORM OR TWO...WITH LARGE HAIL AND
DAMAGING WINDS THE MAIN THREATS. THE FRONT WILL RETREAT
WEDNESDAY...WITH THE WARM SECTOR POSSIBLY SETTING UP OVER THE
PERMIAN BASIN WEDNESDAY AFTERNOON. SINCE A STRONG SHORTWAVE TROUGH
IS PROGGED TO IMPINGE UPON THE OLD FRONTAL BOUNDARY...AND DRYLINE
SEVERE THUNDERSTORMS ARE EXPECTED. THIS AS THE ATMOSPHERE WILL BE
AT LEAST MODERATELY UNSTABLE AND MID LEVEL LAPSE RATES WILL BE
AROUND 7 C/KM. LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE WITH
THESE STORMS...AND AN ISOLATED TORNADO OR TWO DUE TO VEERING/
STRENGTHENING WINDS THROUGH THE COLUMN.
THUNDERSTORMS COULD VERY WELL LAST INTO WEDNESDAY EVENING...IF NOT
OVERNIGHT...DUE TO THE SLOW MOVEMENT OF THE UPPER TROUGH. A HIGH
WIND WARNING HAS BEEN POSTED FOR THE GUADALUPE MOUNTAINS WEDNESDAY
AND WEDNESDAY EVENING AS MID LEVEL WINDS PICK UP WITHIN INCREASING
FLOW ALOFT. THERE WILL BE A LULL WEDNESDAY NIGHT...BUT STRONGER
WINDS ARE EXPECTED AREAWIDE ON THURSDAY. A HIGH WIND WATCH HAS BEEN
POSTED THURSDAY FOR THE GUADALUPE AND DAVIS MOUNTAINS. SOME
LOCATIONS ACROSS THE PLAINS WILL LIKELY NEED A WIND ADVISORY...IF
NOT A HIGH WIND WARNING TOO. WILL HOLD OFF ON ISSUING A HIGH WIND
WATCH OVER THE LOWER LEVELS AT THIS TIME AS THE AREA THAT WILL BE
AFFECTED DOES NOT APPEAR CLEAR ATTM.
WEST WINDS WILL PICK UP THURSDAY AND BLOW THE MOISTURE EASTWARD OUT
OF THE AREA. ALTHOUGH COOLER TEMPERATURES WILL PREVAIL AREAWIDE...
VERY DRY AIR WILL MOVE INTO THE AREA AND RESULT IN WIDESPREAD
CRITICAL FIRE WEATHER CONDITIONS...WHICH ARE ELABORATED ON BELOW.
MEDIUM RANGE MODELS ARE AT ODDS ON THE PROGRESS OF THE UPPER
TROUGH...SO HAVE MADE FEW CHANGES.
&&
.FIRE WEATHER...
CRITICAL FIRE WEATHER DAYS ARE EXPECTED BOTH WEDNESDAY AND THURSDAY
ACROSS SOUTHEAST NEW MEXICO AND WEST TEXAS. RECOVERY TONIGHT WILL
BE POOR TO THE SOUTH OF A COLD FRONT...WHICH WILL BE SITUATED
ROUGHLY ALONG THE PECOS RIVER WEDNESDAY MORNING. GOOD TO EXCELLENT
RECOVERY CAN BE EXPECTED TO THE NORTH...WHERE THERE WILL BE AT LEAST
A SLIGHT CHANCE OF THUNDERSTORMS.
AS A POWERFUL UPPER LEVEL STORM SYSTEM NEARS WEST TEXAS DURING THE
DAY WEDNESDAY...THE FRONT WILL LIFT NORTHEASTWARD. A DRYLINE WILL
FORM AND PUSH EASTWARD ACROSS WEST TEXAS AS SOUTHWEST WINDS
INCREASE. THERE WILL BE A CHANCE OF THUNDERSTORMS FROM THE
SOUTHEAST NEW MEXICO PLAINS...EASTWARD ACROSS THE PERMIAN BASIN AND
LOWER TRANS PECOS. LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE
WITH THESE STORMS...IF NOT A TORNADO OR TWO. VERY DRY AIR WILL MOVE
OVER THE AREA WITH MINIMUM AFTERNOON RH/S DIPPING TO THE SINGLE
DIGITS OVER ALL OF SOUTHEAST NEW MEXICO AND MOST OF WEST TEXAS.
THEREFORE...A RED FLAG WARNING HAS BEEN ISSUED TO REPLACE THE FIRE
WEATHER WATCH. THE RFW WILL BE IN EFFECT FROM 2 PM UNTIL 9 PM
CDT...AND ENCOMPASS THE GUADALUPE MOUNTAINS...ALL OF SOUTHEAST NEW
MEXICO...THE UPPER TRANS PECOS...VAN HORN AREA...MARFA
PLATEAU...DAVIS MOUNTAINS...PRESIDIO VALLEY AND BIG BEND REGION.
ALL OF THESE AREAS CAN EXPECT WIND SPEEDS OF 20 MPH OR GREATER...
RH/S LESS THAN 15 PERCENT AND HIGH TO VERY HIGH FIRE DANGER. SOME
DRY LIGHTNING STRIKES COULD ALSO OCCUR OVER THE PERMIAN BASIN AND
LOWER TRANS PECOS FROM LATE WEDNESDAY MORNING THROUGH EARLY
EVENING.
RECOVERY WEDNESDAY NIGHT IS EXPECTED TO BE POOR MOST LOCATIONS...
WITH SOME FAIR RECOVERY POSSIBLE OVER THE EASTERN PERMIAN BASIN.
WINDS WILL INCREASE FURTHER THURSDAY AS THE BASE OF THE UPPER STORM
SYSTEM MOVES OVER THE AREA. WIDESPREAD WIND SPEEDS OF 20 TO 30
MPH...IF NOT HIGHER...ARE EXPECTED MOST LOCATIONS THROUGH MUCH OF
THURSDAY. TEMPERATURES WILL NOT BE AS WARM THURSDAY...BUT MORE DRY
AIR WILL OVERSPREAD THE AREA ON THE STRONG WEST WINDS. VERY HIGH TO
EXTREME FIRE DANGER WILL ACCOMPANY THE STRONG WINDS...SO THE FIRE
WEATHER WATCH WILL REMAIN IN EFFECT FOR ALL OF SOUTHEAST NEW MEXICO
AND WEST TEXAS FROM 9 AM UNTIL 10 PM CDT.
A COLD FRONT WILL MOVE SOUTH INTO THE AREA THURSDAY NIGHT BEHIND THE
DEPARTING UPPER SYSTEM. RECOVERY THURSDAY NIGHT WILL BE GOOD BEHIND
THE FRONT...OVER PORTIONS OF THE SOUTHEAST NEW MEXICO PLAINS AND THE
NORTHERN PERMIAN BASIN...AND POOR TO FAIR OVER THE REST OF THE AREA.
ANOTHER CRITICAL FIRE WEATHER DAY MAY OCCUR OVER THE HIGHER TERRAIN
OF SOUTHEAST NEW MEXICO AND WEST TEXAS...WHICH WILL DEPEND ON HOW
FAR THE FRONT MOVES.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 53 79 49 77 / 30 50 40 10
CARLSBAD NM 49 85 47 76 / 10 10 0 0
DRYDEN TX 59 90 58 89 / 10 10 0 10
FORT STOCKTON TX 56 92 55 82 / 10 10 0 10
GUADALUPE PASS TX 52 75 48 69 / 0 10 0 0
HOBBS NM 45 82 44 75 / 20 20 10 0
MARFA TX 45 81 40 72 / 0 10 0 0
MIDLAND INTL AIRPORT TX 54 83 50 76 / 20 30 20 10
ODESSA TX 54 83 50 75 / 20 30 20 10
WINK TX 55 94 50 84 / 10 10 10 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING FROM 1 PM TO 8 PM MDT WEDNESDAY FOR THE
FOLLOWING ZONES...GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ...
SOUTHEAST PLAINS/BLM ROSWELL/LNZ.
FIRE WEATHER WATCH FROM 8 AM TO 9 PM MDT THURSDAY FOR THE
FOLLOWING ZONES...GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ...
SOUTHEAST PLAINS/BLM ROSWELL/LNZ.
HIGH WIND WARNING FROM 1 PM WEDNESDAY TO MIDNIGHT MDT WEDNESDAY
NIGHT FOR THE FOLLOWING ZONES...GUADALUPE MOUNTAINS OF EDDY
COUNTY.
HIGH WIND WATCH FROM 6 AM TO 8 PM MDT THURSDAY FOR THE FOLLOWING
ZONES...GUADALUPE MOUNTAINS OF EDDY COUNTY.
TX...RED FLAG WARNING FROM 2 PM CDT /1 PM MDT/ TO 9 PM CDT /8 PM MDT/
WEDNESDAY FOR THE FOLLOWING ZONES...BIG BEND AREA...
DAVIS/APACHE MOUNTAINS AREA...GUADALUPE MOUNTAINS...
LOVING...MARFA PLATEAU...PECOS...PRESIDIO VALLEY...REEVES
COUNTY AND UPPER TRANS PECOS...VAN HORN AND HIGHWAY 54
CORRIDOR...WARD...WINKLER.
FIRE WEATHER WATCH FROM 9 AM CDT /8 AM MDT/ TO 10 PM CDT /9 PM
MDT/ THURSDAY FOR THE FOLLOWING ZONES...ANDREWS...BIG BEND
AREA...BORDEN...CRANE...DAVIS/APACHE MOUNTAINS AREA...
DAWSON...ECTOR...GAINES...GLASSCOCK...GUADALUPE MOUNTAINS...
HOWARD...LOVING...MARFA PLATEAU...MARTIN...MIDLAND...
MITCHELL...PECOS...PRESIDIO VALLEY...REAGAN...REEVES COUNTY
AND UPPER TRANS PECOS...SCURRY...TERRELL...UPTON...VAN HORN
AND HIGHWAY 54 CORRIDOR...WARD...WINKLER.
HIGH WIND WARNING FROM 1 PM WEDNESDAY TO MIDNIGHT MDT WEDNESDAY
NIGHT FOR THE FOLLOWING ZONES...GUADALUPE MOUNTAINS.
HIGH WIND WATCH FROM 7 AM CDT /6 AM MDT/ TO 9 PM CDT /8 PM MDT/
THURSDAY FOR THE FOLLOWING ZONES...DAVIS/APACHE MOUNTAINS
AREA...GUADALUPE MOUNTAINS.
&&
13/67Hazardous weather outlook, Apr 8, 2:08 PM MDT, 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 308 PM CDT TUE APR 8 2008 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-092015- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR- REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND- GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA- PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL- GUADALUPE MOUNTAINS- 308 PM CDT TUE APR 8 2008 /208 PM MDT TUE APR 8 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT LATE TONIGHT...AN UPPER LEVEL DISTURBANCE WILL MOVE THROUGH THE AREA. THIS COULD RESULT IN THUNDERSTORM DEVELOPMENT DURING THE EARLY MORNING HOURS FROM SOUTHEAST NEW MEXICO...EASTWARD ACROSS THE NORTHERN AND EASTERN PERMIAN BASIN. IF STORMS DO DEVELOP... SOME MAY PRODUCE HAIL...GUSTY WINDS AND FREQUENT LIGHTNING. STORMS MAY EVEN REACH SEVERE LIMITS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A STRONG UPPER LEVEL STORM SYSTEM WILL MOVE INTO THE THE FOUR CORNERS REGION TOMORROW AFTERNOON. WITH THIS SYSTEM... THUNDERSTORMS ARE EXPECTED TO DEVELOP EAST OF THE PECOS RIVER. THE MOST LIKELY AREA FOR THE STRONGEST STORMS WILL BE OVER THE WESTERN LOW ROLLING PLAINS/NORTHERN PERMIAN BASIN NEAR SCURRY...MITCHELL... HOWARD...GLASSCOCK AND REAGAN COUNTIES. STORMS IN OR NEAR THESE COUNTIES WILL BE CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS AND HEAVY RAINFALL...IF NOT AN ISOLATED TORNADO. FIRE WEATHER WILL ALSO BE A CONCERN ON WEDNESDAY AFTERNOON. STRONG SOUTHWESTERLY WINDS BEHIND THE DRYLINE...AND CRITICAL FIRE WEATHER CONDITIONS WILL IMPACT MOST OF SOUTHEASTERN NEW MEXICO... THE VAN HORN AREA...THE DAVIS MOUNTAINS AND THE BIG BEND. VERY STRONG WESTERLY WINDS...DRY FUELS AND LOW RELATIVE HUMIDITY WILL ENHANCE FIRE DANGER THROUGH THURSDAY AS WELL. THIS ENVIRONMENT SHOULD RESULT IN A CRITICAL FIRE WEATHER DAY FOR ALL OF SOUTHWEST TEXAS AND SOUTHEASTERN NEW MEXICO THROUGH THURSDAY AFTERNOON. EXPECT HIGH WINDS OVER THE GUADALUPE MOUNTAINS ON BOTH WEDNESDAY AND THURSDAY WITH SUSTAINED WEST WINDS OF 40 MPH AND GUSTS APPROACHING 70 TO 80 MPH. THE DAVIS MOUNTAINS WILL ALSO EXPERIENCE HIGH WINDS ON THURSDAY. HERE...SUSTAINED WINDS OF 40 MPH WITH GUSTS NEAR 70 TO 80 MPH MAY BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... EMERGENCY MANAGERS...LAW ENFORCEMENT...AND SKYWARN SPOTTERS ALONG AND EAST OF A LAMESA...TO MIDLAND...TO RANKIN LINE SHOULD MONITOR DEVELOPING CONDITIONS WEDNESDAY AND BE PREPARED FOR POSSIBLE ACTIVATION. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 7, 9:45 PM MDT | Fire Weather Watch | MAF | Loving, Pecos, Ward, Winkler | 17 hr |
| Apr 7, 9:45 PM MDT | Fire Weather Watch | MAF | Andrews, Borden, Crane, Dawson, Ector, Gaines and 13 more | 55 hr |
| Apr 8, 2:31 AM MDT | High Wind Watch | MAF | 12 hr | |
| Apr 8, 2:30 PM MDT | High Wind Warning | MAF | Andrews, Borden, Dawson, Gaines, Howard, Martin and 2 more | 55 hr |
| Apr 8, 2:42 PM MDT | Red Flag Warning | MAF | Loving, Pecos, Ward, Winkler | 29 hr |
Nearby
High Wind Watches in New Mexico, 2008High Wind Watches in Texas, 2008Every high wind watch in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.